Texas, 2022High Wind in Texas, April 12, 2022
April 12, 2022 · NWS AMA · 6 events in 6 counties and zones
A strong upper level system was moving across the Intermountain West early on the 12th of April. This system led to strong southwest winds to the combined Oklahoma and Texas Panhandles.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system was moving across the Intermountain West early on the 12th of April. This system led to strong southwest winds to the combined Oklahoma and Texas Panhandles. Sustained winds were in the 30 to 40 mph range with some gusts topping out at 72 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 12, 4:55 AM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Apr 12, 4:55 AM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
555 AM CDT Tue Apr 12 2022
.AVIATION...
For the 12z TAFs:
VFR conditions are expected throughout the valid TAF period. LLWS
will continue through early this morning for a stout jet of 55-65
knots at ~1000 ft AGL. Strong wind speeds are expected today from
the southwest as day time mixing goes into effect, and a high
wind warning will be in effect through early this evening.
Otherwise, plenty of sunshine will be expected today.
Guerrero
&&
.PREV DISCUSSION... /Issued 341 AM CDT Tue Apr 12 2022/
SHORT TERM (Today through tomorrow night)...
Overview:
A very dangerous wildfire scenario could play out today as very
strong winds are coupled with extreme dryness of the fuel
environment across the Southern Plains. In other words, the
Panhandles will be in an extremely critical fire weather scenario
today where large fires are possible. It is very important that we
all practice effective and safe wildfire prevention tactics to
eliminate any fire starts today. Any fires that develop could get
out of hand quickly. Unfortunately, the critical fire weather
conditions will continue into Wednesday as well, but at least the
weather parameters will be less problematic given the relatively
weaker wind speeds. Lastly, as the northern front passes through
tonight, we have a very small chance at some rainfall in the far
northwest. That said, any locations that happen to get rainfall
will not accumulate much which is unfortunate given the dry
conditions across the Panhandles.
Further Details:
A strong closed H5 low will pass over the northern Rockies today,
and eject out over the northern plains late today/tonight. An
associated lee low will develop over southeastern parts of CO, and
this will result in a strong pressure gradient over the
Panhandles. While the gradient relaxes somewhat as the day
progresses due to the eastward movement of the surface low and
trough axis location, the boundary layer lapse rates will allow
for efficient mixing of a strong stacked jet over the Panhandles
through most of the day. Wind speeds between 850mb and 500mb will
range from about 40 to 70 knots, and we will be able to mix these
winds down which will lead to high wind warning across most of the
Panhandles. A vast majority of the Panhandles will experience
sustained winds around 30-40 mph with gusts around 50-65 mph. The
northwestern half of the area will be under the strongest wind
speed potential. A pacific cold front is expected to come through
tonight before a Canadian front, and the winds will start to shift
behind this front to a more westerly component around sunset. Then
sometime around 1-2am we will see the winds shift to a northerly
component as the northern front moves through. The timing of these
fronts may be crucial to any ongoing fire fighting.
As the H5 low moves east towards the Great Lakes, a northwest to
southeast oriented jet streak aloft will nose into the area on the
backside of the low. This will provide lift via ageostrophic
circulations in the left exit region of the jet. As the northern
front comes through, we will also have surface lift. The timing of
these two features will be important for our precipitation
chances across the far northwest Wednesday morning. Certainly not
worth holding your breath for any accumulation of rainfall which
is unfortunate given our dry streak. Tomorrow we will see the
pattern aloft shift from southwesterly to a more zonal flow. This
cross barrier flow will allow for another breezy day tomorrow
across the Panhandles and the state of the fuels will allow for
another critical fire weather day across the Panhandles.
Guerrero
FIRE WEATHER...
Focus will be on today, but a fire weather watch remains in
effect for tomorrow.
RFTI values of 6 to 8 will spread across nearly the entire
Panhandles today. RH values will drop down into the single digits
this afternoon, especially the eastern zones. Given the extreme
dryness of the fuels, we will experience extremely critical fire
weather conditions today as strong winds develop across the area.
ERC values are well into the 95th+ percentile grouping, and given
the high wind warning today, any fires that start could get out
of hand quickly as sustained winds reach 30-40 mph with gusts
around 50-65 mph.
Guerrero
LONG TERM...Thursday through Monday Night...
Westerly flow aloft will continue on Thursday with mild temperatures
expected. Highs look to be in the 70s with light southwest winds 10-
15 mph. It's still possible for the winds to over perform,
especially given the zonal flow, and how the lee surface low sets
up. It will still be very dry, but for once we may only see
elevated Fire Weather concerns on Thursday, but we should still be
prepared for potential critical Fire Weather.
Warmer temperatures on Friday as flow aloft shifts slightly
southwest. Lee surface low expected to set up and bring slightly
stronger winds. We'll still remain very dry and that will promote
more critical Fire Weather.
Upper level trough will linger over the Great Lakes region. As a
weak disturbance passes north of the Panhandles, it will open up the
possibility of a back door cold front on Saturday. While models are
still struggling with this potential, the trend has leaned a bit
more in that direction. Just how strong, and how far south, the
front will be is certainly in question. Sticking with NBM
temperatures in the lower to mid 70s seems reasonable, but could go
either way depending on the strength of the front.
Flow should shift more zonal to northwest on Sunday with warming
temperatures. Highs expected to be in the mid 70s to lower 80s.
That being said, there is the possibility that the backdoor cold
front lingers and while we're still likely to see mild temperatures,
we could actually have easterly winds, yet very dry conditions. So
critical Fire Weather is certainly possible on Sunday.
As the next system moves across the central CONUS a cold front is
expected to come through late Sunday to early Monday morning.
Temperatures may be cold enough for a freeze in some areas. North
winds expected to be around 15 to 25 mph with high temperatures in
the 60s.
Weber
FIRE WEATHER...
Tuesday and Wednesday being the worst of the Fire Weather days this
week, however we still will continue to have high fire danger for
quite some time, as ERC's continue to be well above the 90th
percentile, and precipitation chances look very dim at this time.
Thursday will be dry, but with lighter winds, and therefore we may
get away with just elevated conditions. Winds could still
over perform and we would see critical Fire Weather in such case.
Friday will be warmer and winds will start to move in the 20-25 mph
range, thus critical Fire Weather will likely occur for portions of
the Panhandles.
A cold front on Saturday may bring a break to the Fire Weather
conditions, but still may be able to get RFTI's 1 to 2 in the west
as RH values could get down to 12 percent.
There is some uncertainty as to how Sunday will pan out, but we
could see easterly winds, yet critical Fire Weather conditions due
to the 3-4 RFTI wind/RH combination, despite the winds coming from
the east.
Monday should be a break in the Fire Weather as a cold front Sunday
night into Monday morning should bring conditions down to RFTI of 1,
based on the RH value dropping around 15 percent in the afternoon,
the winds by mid afternoon should be around 15-20 mph and therefore
we may only see elevated Fire Weather.
Weber
AVIATION...For the 06Z TAFs:
VFR conditions are expected at all three terminals throughout the
valid TAF period. Main concern for this cycle is the LLWS this
morning as a 55-65 knot jet around 1000 ft AGL sets up, and then
the strong wind speeds later today from the southwest. A front
will push through tonight and there will be an eventual wind
shift.
Guerrero
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 9 AM this morning to 10 PM CDT this
evening for the following zones: Carson...Dallam...Deaf
Smith...Hansford...Hartley...Hemphill...Hutchinson...
Lipscomb...Moore...Ochiltree...Oldham...Palo Duro Canyon...
Potter...Randall...Roberts...Sherman.
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
Fire Weather Watch from Wednesday morning through Wednesday
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
Wind Advisory from 9 AM this morning to 10 PM CDT this evening
for the following zones: Armstrong...Collingsworth...
Donley...Gray...Wheeler.
OK...High Wind Warning from 9 AM this morning to 10 PM CDT this
evening for the following zones: Beaver...Cimarron...Texas.
Red Flag Warning from 11 AM this morning to 10 PM CDT this
evening for the following zones: Beaver...Cimarron...Texas.
Fire Weather Watch from Wednesday morning through Wednesday
evening for the following zones: Beaver...Cimarron...Texas.
&&
99/99Hazardous weather outlook, Apr 12, 2:21 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
321 AM CDT Tue Apr 12 2022
OKZ001>003-TXZ001>020-317-122030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 AM CDT Tue Apr 12 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Extremely critical Fire Weather conditions today as winds will be
in the 35 to 45 mph range with gusts up to 65 mph along with very
low relative humidty values. Wind highlights continue across the
Panhandles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions are expected across
the combined Oklahoma and Texas Panhandles Wednesday through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions Tuesday through
Sunday.
In the hours before
Local storm report, Apr 12, 10:05 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1105 AM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 3 SW DALHART 36.02N 102.55W
04/12/2022 M60 MPH HARTLEY TX ASOS
&&Local storm report, Apr 12, 10:49 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1149 AM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST 1 S BLACK MESA PARK 36.83N 102.88W
04/12/2022 M58 MPH CIMARRON OK MESONET
MESONET STATION KENT KENTON.
&&
KRHigh Wind, Oldham
- When
- April 12, 11:22 AM CST
- Where
- Oldham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
A mesonet station located 11 miles south of Romero gusted to 58 mph at 1222 CDT.
High Wind, Hartley
- When
- April 12, 11:34 AM CST
- Where
- Hartley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The ASOS located at the Dalhart airport measured a wind gust of 63 mph at 1234 CDT.
High Wind, Deaf Smith
- When
- April 12, 12:32 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A mesonet station located near Bootleg, TX measured a wind gust of 58 mph at 1332 CDT.
High Wind, Moore
- When
- April 12, 12:36 PM CST to 1:19 PM CST
- Where
- Moore forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
A mesonet station located 2 miles WNW of Fritch measured a wind gust of 61 mph at 1336 CDT. Another mesonet station located 3 miles SE of Dumas also gusted to 61 mph but at 1419 CDT.
High Wind, Sherman
- When
- April 12, 1:19 PM CST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
A mesonet station located 9 miles NNE of Sunray at 1519 CDT.
High Wind, Potter
- When
- April 12, 3:25 PM CST
- Where
- Potter forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A mesonet station located 10 miles ESE of Valley De Oro gusted to 58 mph at 1625 CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Blizzard in North Dakota, April 12 to 14, 20222 deaths · 34 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019861, 1019860, 1019793, 1019794, 1019796, 1019797.